Drugs and Supplements

Should I try the new FDA approved weight loss drug?

DEAR DOCTOR K: I heard about a new drug that can help people lose weight. I'm overweight. Should I give it a try?

DEAR READER: You're likely referring to Contrave, a drug the FDA approved in September of 2014 to help people lose weight along with a reduced-calorie diet and exercise. Contrave combines two drugs, naltrexone and bupropion. These drugs are already approved for other uses. Naltrexone is used to help kick alcohol and narcotic addiction. Bupropion is used to treat depression and seasonal affective disorder. Many people also take bupropion to stop smoking. Neither naltrexone nor bupropion by itself has been approved for weight loss.

Is it dangerous to have an energy drink everyday?

DEAR DOCTOR K: I have two kids and a high pressure job. I'm always exhausted. Lately, I've been drinking an energy drink in the afternoon to get through the day. My husband thinks this is dangerous. Is he right?

DEAR READER: I'm sure many readers can relate to the mid-afternoon slump. It's no wonder that energy drinks and shots have become the fastest-growing category in the beverage industry. What gives energy drinks their jolt is good old-fashioned caffeine.

How can I make swallowing pills easier?

DEAR DOCTOR K: I have a hard time swallowing pills. Do you have any suggestions?

DEAR READER: Swallowing pills can be difficult and downright unpleasant. It causes many people to gag, vomit or choke. This can keep people from sticking to their medication routines. A new study published in the Annals of Family Medicine may help. In the article, researchers suggest two techniques to help people improve their ability to swallow pills. (I've put illustrations of both techniques below.)

Is Pradraxa as safe as previously thought?

DEAR DOCTOR K: I have atrial fibrillation. For years I took warfarin. Last year I switched to Pradaxa. Now I hear Pradaxa may not be as safe as my doctor said. What can you tell me about this?

DEAR READER: Atrial fibrillation is a heart rhythm disorder that causes a rapid and irregular heartbeat. It increases the risk of stroke. For decades, the best way to prevent stroke from atrial fibrillation was by taking a blood thinner called warfarin (Coumadin).

Are over-the-counter cold medications safe?

DEAR DOCTOR K: I'm in my 60s. Whenever I have a cold, I reach for whichever medication treats the most symptoms. My wife says that's not safe, even if the medication is available over the counter. Is she right?

DEAR READER: Your wife is correct. Clearly, you should listen to her more often. Painkillers, decongestants, antihistamines and combination remedies -- even those available over the counter -- can sometimes cause health problems. They can interact with other drugs and can interfere with existing conditions. When choosing a cold medication, read the list of active ingredients.

How can I prevent addiction to my prescription painkillers?

DEAR DOCTOR K: My doctor has prescribed prescription painkillers -- opioids -- for my severe back pain. They relieve my pain, but how can I reduce my risk of becoming hooked?

DEAR READER: Simply being aware of the risk of addiction is a good first step in ensuring that you do not become addicted to prescription painkillers. I'll explain a little bit about painkillers. Then I'll describe some steps you can take to prevent addiction.

Do babies need to take a vitamin and mineral supplement?

DEAR DOCTOR K: The other day I saw a vitamin and mineral supplement for infants. Should I be giving this to my baby?

DEAR READER: Most babies who regularly breast-feed or take commercial infant formula get all the vitamins and minerals they need. Sometimes, however, your doctor may prescribe certain vitamin and mineral supplements. Do not give your baby any supplements unless your doctor recommends them.

Can depression increase my craving for sweets?

DEAR DOCTOR K: I am a 50-year-old woman with a history of depression. I recently developed an uncontrollable craving for sweets, which has increased my weight. Is it my depression or my medicine?

DEAR READER: You are right to wonder about the cause of your craving. It could be triggered by your depression or by the medicine you are taking to manage it. Or by something else entirely.

Could something other than depression be affecting my mood?

DEAR DOCTOR K: I've been feeling down and moody lately, but nothing out of the ordinary has happened in my life. And I've always been a happy and positive person. Could something other than depression be affecting my mood?

DEAR READER: Depression is a common problem, and it often is not recognized by either the person suffering from it or that person's doctor. In fact, I think undiagnosed and untreated depression is one of the most important health problems in the developed nations. It generates enormous emotional suffering -- on the part of the depressed person, and that person's family, friends and co-workers. It also leads to lost productivity.